Endocrine Abstracts (2015) 38 P172 | DOI: 10.1530/endoabs.38.P172

Challenges in the diagnosis and management of a case of glucagonoma first presenting as a localised genital rash

Frances Hunt, Farheen Raza, Agbor Ndip & Paula Chattington


Warrington Hospital, Warrington and Halton Hospitals NHS Foundation Trust, Warrington, UK.


Introduction: Glucagonoma syndrome is a rare paraneoplastic phenomenon characterised by necrolytic migratory erythema, diabetes mellitus and symptoms of gastrointestinal upset. It is often diagnosed late leading to a poor prognosis.

Case report: A 70 year old lady with type two diabetes mellitus and fibromyalgia presented in late 2011 to Gynaecology with an itchy erythematous vulval rash. Skin biopsy suggested lichen sclerosis and she was discharged with potent steroids. She later developed a similar rash on her left shoulder which resolved spontaneously. A few months later there was a deterioration in her glycaemic control, unintentional weight loss and non-specific abdominal pain. Investigations revealed iron deficiency anaemia and multiple liver lesions on CT abdomen. These were thought to be liver cysts when discussed in the surgical MDT. Fourteen months later her health declined, she now had an isolated elevated GGT of 103. A liver ultrasound showed multiple lesions suggestive of metastatic disease. Staging CT revealed a small lesion in the tail of the pancreas and liver metastases. She had by this time developed an erythematous, erosive and scaling rash on her face, breasts and groin areas. A liver biopsy confirmed a neuroendocrine tumour. Octreotide was given but she remained symptomatic. Subsequent trials of sunitinib and then everolimus were also unsuccessful on account of severe oral mucositis, oesophagitis and development of bilateral pulmonary emboli. Her course was further complicated by a gastrointestinal bleed probably from her anticoagulant therapy. She currently remains stable on sustained release octreotride.

Conclusion: Glucagonoma is a rare neuroendocrine tumour. Necrolytic migratory erythema is a sensitive feature of glucagonoma syndrome, but can be difficult to diagnose in the initial stages. Treatment for non resectable and metastasized tumours are for symptomatic control but are often associated with significant side effects and complications as demonstrated by this case.

Article tools

My recent searches

No recent searches.